The foreign body granuloma skin reactions to silicone fillers at the injection area have been widely reported in the literature, and they may even occur several years after the injection. Several cases of silicone migration into adjacent areas have been reported. On the other hand, and to the best of our knowledge, concomitant occurrences of granulomas at very old injection sites owing to massive silicone release following breast prosthesis ruptures have not yet been published.
The description of "siliconomas" or granulomas as a reaction to silicone is well established in the literature, though the exact underlying pathophysiological mechanism is not completely elucidated. This clinical case raises the question of a potential immune-mediated sensitization, which is deemed secondary to rupturing of silicone breast prosthesis. While these undesirable events are rare, they may become more common due to the rise in breast implant operations, given that most of them are silicone gel-filled implants.
What do we already know about it?
The injection of silicone fillers is known to be responsible for foreign body granulomas, which can appear several years post-injection.
The reactions are difficult to treat, given that it is impossible to remove the cutaneous injectable products.
What do we learn in this article?
A silicone leak from a ruptured implant can remotely provoke granulomatous reactions at old silicone injection sites.
In certain cases, the administration of methotrexate allows for treating these complex issues.
Silicone, granuloma, breast prosthesis, fillers